Patients who are treated with antibiotics frequently get antibiotic-associated diarrhea (AAD). In fact, more than 1/3 of patients taking antibiotics develop AAD. In 17% of cases AAD is fatal (usually from pseudomembranous colitis). AAD can have several different pathogens like Clostridium difficile or Klebisella or Staph aureus causing GI symptoms. (FYI C. diff costs the US healthcare system $1.3 billion yearly).
Probiotics replenish the natural GI flora with nonpathogenic (meaning not-bad) organisms. Probiotics are considered food supplements, not medicines, so health insurance most likely will not reimburse. Most probiotics use combinations of Lactobacillus species which are found in over-the-counter antidiarrheal probiotic supplements. There is no standard dose and should be taken one to three times daily. The patient may consider staying on the probiotic for 1 to 3 weeks, or as long as the patient continues to take antibiotics.
Hope this helps.
I have been practicing as a family physician for over 20 years--as both an educator of physicians and clinician. From infancy to the elderly, I perform obstetrics and general medicine. I love my career and am passionate about my field of knowledge and my patients.
Follow me on Facebook at Leslie Md Greenberg
The content of this website is provided for general informational purposes only and is not intended as, nor should it be considered a substitute for, professional medical advice. Do not use the information on this website for diagnosing or treating any medical or health condition. If you have or suspect you have a medical problem, promptly contact your professional healthcare provider.
This entry was posted in colon
, General Medicine- Adults
and tagged Andover
, antibiotic associated diarrhea
, Dr. Greenberg
, Dr. Leslie Greenberg
, Family Doctor
, family physician
, family practice
. Bookmark the permalink